Alert archive / Virginia / Special Weather Statements in 2013

Special Weather Statement, NWS Blacksburg, VA

August 21, 2013Bland County, Smyth County, Virginia

NWS Blacksburg, VA issued this special weather statement at Aug 21, 2013, 7:21 PM EDT for Bland County, Smyth County, Virginia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2013, 7:21 PM EDT (23:21 UTC)
Expired
Aug 21, 2013, 8:15 PM EDT
In force
54 min
Issued by
NWS Blacksburg, VA

Counties Bland County, VA, Smyth County, VA

The radar

The Roanoke radar (KFCX), 101 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2013-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1074 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2013-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1074 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

263 
WWUS81 KRNK 212321
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
721 PM EDT WED AUG 21 2013
 
VAZ009-010-012-220015-
SMYTH VA-BLAND VA-WYTHE VA-
721 PM EDT WED AUG 21 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SMYTH COUNTY IN SOUTHWEST VIRGINIA...
  BLAND COUNTY IN SOUTHWEST VIRGINIA...
  NORTHWESTERN WYTHE COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 815 PM EDT

* AT 717 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BOISSEVAIN TO
  BROADFORD...MOVING TO THE EAST AT 30 MPH.

* WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. 

* LOCATIONS IMPACTED INCLUDE...
  WYTHEVILLE...
  BLAND...
  MARION...
  SALTVILLE...
  AND CHILHOWIE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3702 8149 3701 8147 3699 8148 3701 8144
      3703 8146 3706 8140 3705 8138 3708 8129
      3712 8127 3724 8100 3699 8098 3665 8162
      3680 8170 3688 8178
TIME...MOT...LOC 2317Z 291DEG 26KT 3732 8144 3696 8167 

$$

JH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 21, 3:59 PM EDT, 3 hours 22 minutes earlier.

Area forecast discussion, Aug 21, 3:59 PM EDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
359 PM EDT WED AUG 21 2013

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL ADVANCE EASTWARD TONIGHT FROM
KENTUCKY THROUGH VIRGINIA. A COLD FRONT WILL APPROACH THE REGION
ON THURSDAY...AND CROSS INTO AND THROUGH THE AREA FRIDAY. DRIER
AND COOLER HIGH PRESSURE WILL SETTLE OVER THE REGION FOR THE
WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 345 PM EDT WEDNESDAY...

WATER VAPOR IMAGERY IS SHOWING A SHORTWAVE TROUGH PROGRESSING
EASTWARD OVER THE INTERSECTION OF IN/OH/KY. ABUNDANT CONVECTION WAS
FIRING IMMEDIATELY WITHIN THE MAIN TROUGH AXIS OF THIS
FEATURE...EXTENDING SOUTH INTO CENTRAL KY/TN. ACROSS OUR
REGION...THE ACTIVITY HAS BEEN MORE ISOLATED TO SCATTERED IN
COVERAGE. HOWEVER...WHERE THE SHOWERS AND STORMS HAVE FORMED...THEY
HAVE BEEN IN SLOW MOVING CLUSTERS THAT HAVE ALLOWED FOR GENEROUS
AMOUNTS OF RAINFALL IN A RELATIVELY SHORT PERIOD OF TIME.

AS WE HEAD INTO THE EVENING HOURS THE MAIN TROUGH AXIS WILL APPROACH
THE WESTERN PART OF THE REGION. HOWEVER...AS THE FEATURE REACHES OUR
AREA...WE WILL BE PAST THE PEAK HEATING OF THE DAY AND STARTING TO
LOSE DAYLIGHT AND LOW LEVEL INSTABILITY. SO WHILE WE DO EXPECT
SHOWERS AND STORMS TO BE ACROSS PARTS OF THE AREA HEADING INTO THE
EVENING HOURS...THE TREND WILL BE FOR COVERAGE TO DECREASE AFTER
800 PM. COVERAGE IS EXPECTED TO BE GREATEST IN THE WEST IN ADVANCE
OF THE TROUGH AXIS AND ALSO NEAR THE VA/NC BORDER WHICH IS CURRENTLY
DOWNSTREAM OF A NUMBER OF CLUSTERS OF SHOWERS AND STORMS MOVING
NORTHEAST THROUGH NORTH AND SOUTH CAROLINA. TRAINING OF INDIVIDUAL
SHOWERS OR THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH THE
EVENING HOURS. ANY FLASH FLOODING IS EXPECTED TO BE VERY LOCALIZED
AND WILL BE HANDLED BY FLASH FLOOD WARNINGS AS NEEDED. A BROADSCALE
WATCH WOULD BE TOO EXPANSIVE...AND CONFIDENCE OF TARGETING A SELECT
GROUP OF COUNTIES IS NOT HIGH ENOUGH TO ISSUE ONE.

OVERNIGHT...THE TROUGH AXIS WILL CROSS THE REGION. WHILE ISOLATED
SHOWERS WILL STILL BE POSSIBLE IN ASSOCIATATION WITH THE DYNAMICS
AND ASSOCIATED COLD POOL ALOFT...A PERCENTAGE OF 20 TO 30 PERCENT IS
ALL THAT WILL BE FORECAST AFTER ROUGHLY MIDNIGHT.

AS WE GET INTO THURSDAY...LOW LEVEL WIND WILL BECOME WESTERLY ON THE
BACKSIDE OF THE DEPARTING SHORTWAVE TROUGH. THIS WILL HAVE A
TENDENCY TO HELP SQUELCH CONVECTION DURING THE DAY IN MOST AREAS.
THE WESTERN PART OF THE AREA MAY SEE SOME ISOLATED TO SCATTERED
UPSLOPE SHOWERS OR STORMS. ACTIVITY EAST OF THE CREST OF THE BLUE
RIDGE SHOULD BE ISOLATED AT BEST. A LEE SIDE TROUGH MAY FORM. IN
THAT CASE...THE FAR EASTERN PART OF THE REGION MAY HAVE A SLIGHTLY
BETTER CHANCE OF SEEING A SHOWER OR STORMS AS LOW LEVEL WIND BACK
TO THE SOUTHWEST OR SOUTH ON THE EAST SIDE OF THE LEE TROUGH.

LOW TEMPERATURES TONIGHT WILL BE COMPARABLE TO THOSE REALIZED THIS
MORNING GIVEN WE ARE EXPECTING NO SIGNIFICANT CHANGE IN AIRMASS.
HIGHS ON THURSDAY WILL LIKELY BE HIGHER THAN THOSE REALIZED TODAY
THANKS TO WESTERLY WINDS YIELDING LESS CLOUD COVER AND COMPRESSIONAL
WARMING IN THE EAST. TEMPERATURES IN THE MOUNTAINS SHOULD BE
COMPARABLE TO THOSE REALIZED TODAY.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
AS OF 400 PM EDT WEDNESDAY...

SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE AREA FOR THURSDAY NIGHT
AND FRIDAY MORNING AS A STRONG COLD FRONT MAKES ITS WAY ACROSS THE
AREA. WILL SEE WINDS SHIFT FROM THE NORTHWEST AS THE FRONT MOVES
THROUGH DURING THE DAY ON FRIDAY...HOWEVER THE TRULY DRIER AIR WILL
LINGER TO THE NORTH THROUGH EVENING BEFORE MOVING IN AND BRINGING AN
END TO THE RESIDUAL RAINFALL. HIGH PRESSURE WILL PASS FROM THE GREAT
LAKES ACROSS NEW ENGLAND ON FRIDAY NIGHT THROUGH SATURDAY
NIGHT...EVENTUALLY WEDGING SOUTHWARD ALONG THE EASTERN FACE OF THE
APPALACHIANS.

EXPECT NEAR NORMAL TEMPERATURES FOR FRIDAY AS WARM TROPICAL AIR
POOLS AHEAD OF THE APPROACHING COLD FRONT...WHEREAS TEMPERATURES FOR
SATURDAY WILL BE A FEW DEGREES BELOW NORMAL AS THE NORTHEASTERLY
FLOW AROUND THE HIGH PRESSURE WEDGE CARRIES COOLER AIR FROM THE
ATLANTIC. OTHERWISE...WE CAN EXPECT MOSTLY CLEAR TO PARTLY CLOUD
SKIES AS OUR AREA RESTS ON THE EDGE OF A LARGE UPPER LEVEL RIDGE
SITUATED ACROSS THE CENTRAL UNITED STATES.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 400 PM EDT WEDNESDAY...

HIGH PRESSURE WILL PUSH OFF THE NEW ENGLAND COAST ON SUNDAY...
ALLOWING WINDS TO BECOME MORE SOUTHERLY ACROSS OUR AREA. MAY SEE A
FEW SHOWERS DEVELOP ACROSS THE WESTERN RIDGE LINES AS GULF MOISTURE
TRIES TO WORK ITS WAY BACK INTO THE PICTURE...BUT COVERAGE APPEARS
ISOLATED AT THIS POINT.

THE BIGGER CONCERN WILL BE THE POSSIBILITY OF A STRONG THUNDERSTORM
COMPLEX RIDING AROUND THE UPPER RIDGE ON MONDAY OR TUESDAY...
PASSING FROM THE GREAT LAKES INTO THE MID ATLANTIC AREA. THE ECMWF
FORECAST MODEL IS FASTER WITH THE ARRIVAL OF THIS SYSTEM...BRINGING
IT IN ON MONDAY NIGHT...WHILE THE GFS MODEL IS SLOWER AND
WEAKER...BRINGING THE SYSTEM ACROSS POSSIBLY LATE TUESDAY. STILL
PLENTY OF TIME TO KEEP ON EYE ON HOW THIS SYSTEM DEVELOPS.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
AS OF 150 PM EDT WEDNESDAY...

THE ASSOCIATED DYNAMICS WITH THE APPROACH OF A SHORTWAVE TROUGH
IS ENTERING THE REGION CURRENTLY. SURFACE TEMPERATURES CONTINUE TO
WARM AND HELP THE LOW LEVELS BECOME UNSTABLE. THE RESULT IS
DEVELOPMENT OF SHOWERS AND STORMS ACROSS THE AREA. THE GREATEST
CONCENTRATION THROUGH THE AFTERNOON HOURS IS EXPECTED TO BE ACROSS
THE MOUNTAINS. COVERAGE IS EXPECTED TO TRANSLATE EASTWARD HEADING
INTO THE EVENING HOURS. MOST AREAS WILL CONTINUE TO EXPERIENCE VFR
CONDITIONS THE REMAINDER OF THE AFTERNOON AND THROUGH THE EARLY
EVENING. THE EXCEPTION WILL BE THOSE LOCALIZED AREAS WITH MODERATE
TO HEAVE SHRA/TSRA. HERE BRIEF PERIODS OF IFR/MVFR CONDITIONS ARE
LIKELY ALONG WITH VARIABLE AND GUSTY WIND CONDITIONS.

THROUGH THE OVERNIGHT HOURS...CEILINGS WILL TREND TO A MIX OF
MVFR AND LOW END VFR CONDITIONS BY 06Z/2AM WITH A MIX OF IFR/MVFR
CEILINGS BY 12Z/8AM. VISIBILITIES WILL TREND TO IFR IN THOSE
LOCATIONS THAT RECEIVED RAIN TODAY AND EARLY THIS EVENING ALSO
SHELTERED VALLEYS ALSO WILL TREND TOWARD HAVING FOG.

THE TROUGH AXIS PASSES AROUND 12Z/8AM THURSDAY. THIS WILL ALLOW
WINDS TO VEER MORE WESTERLY AND INCREASE IN SPEED. ANY SUB-VFR
CONDITIONS SHOULD IMPROVE FAIRLY RAPIDLY TO VFR.

A BROADER LONGWAVE TROUGH AND ASSOCIATED COLD FRONT WILL PROGRESS
ACROSS THE EASTERN U.S. THURSDAY NIGHT INTO FRIDAY. LOOK FOR A
RETURN OF ORGANIZED SHOWERS AND STORMS IN ADVANCE...DURING...AND
IMMEDIATELY BEHIND ITS PASSAGE. SUB-VFR CONDITIONS WILL ACCOMPANY
THE HEAVIER SHRA/TSRA.

DRIER HIGH PRESSURE BUILDS IN TO THE AREA FOR THE WEEKEND. OTHER
THAN SOME LATE NIGHT AND EARLY MORNING MOUNTAIN AND RIVER VALLEY
FOG...VFR CONDITIONS ARE EXPECTED INTO MONDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...NF
LONG TERM...NF
AVIATION...DS
Hazardous weather outlook, Aug 21, 4:01 PM EDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
401 PM EDT WED AUG 21 2013

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-222015-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
401 PM EDT WED AUG 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
EVENING. ANY OF THE STRONGER STORMS WILL PRODUCE HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THURSDAY AND FRIDAY...THERE IS A CONTINUED CHANCE OF SHOWERS AND
THUNDERSTORMS...SOME WITH HEAVY RAIN.

SATURDAY THROUGH TUESDAY...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 21, 5:36 PM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
536 PM EDT WED AUG 21 2013

VAZ020-WVZ045-212215-
BATH VA-GREENBRIER WV-
536 PM EDT WED AUG 21 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WESTERN BATH COUNTY IN WEST CENTRAL VIRGINIA...
  EAST CENTRAL GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 615 PM EDT

* AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING AN AREA OF HEAVY RAIN ALONG A LINE EXTENDING FROM BACOVA
  JUNCTION TO NEOLA...MOVING TO THE NORTHEAST AT 15 MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  WARM SPRINGS...
  BACOVA JUNCTION...
  AND MOUNTAIN GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3804 7975 3795 8003 3795 8005 3793 8008
      3800 8015 3806 8001 3806 7997 3809 7994
      3811 7990
TIME...MOT...LOC 2134Z 240DEG 15KT 3806 7988 3797 8007

MBS
Special weather statement, Aug 21, 5:43 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
543 PM EDT WED AUG 21 2013

WVZ045-212215-
GREENBRIER WV-
543 PM EDT WED AUG 21 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 615 PM EDT

* AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  HEAVY RAIN NEAR FRANKFORD...MOVING TO THE NORTHEAST AT 15 MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  RENICK...
  FALLING SPRING...
  AND FRANKFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3787 8043 3791 8052 3804 8040 3797 8025
TIME...MOT...LOC 2138Z 225DEG 12KT 3793 8044

MBS
Special weather statement, Aug 21, 6:21 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
621 PM EDT WED AUG 21 2013

VAZ020-212300-
BATH VA-
621 PM EDT WED AUG 21 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL BATH COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 700 PM EDT

* AT 617 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING BANDS OF SHOWERS AROSSS BATH COUNTY...MOVING TO THE
  NORTHEAST AT 30 MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS
  RAINFALL ON TOP OF THE EARLIER RAINFALL MAY LEAD TO MINOR FLOODING.

* LOCATIONS IMPACTED INCLUDE...
  WARM SPRINGS...
  HOT SPRINGS...
  INGALLS FIELD...
  CALLISON...
  AND BACOVA JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3817 7951 3815 7953 3817 7949 3816 7944
      3815 7944 3810 7949 3808 7948 3805 7952
      3802 7952 3793 7992 3795 7995 3802 7999
      3805 7997 3819 7953
TIME...MOT...LOC 2217Z 241DEG 27KT 3807 7978

JH
Special weather statement, Aug 21, 6:29 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
629 PM EDT WED AUG 21 2013

VAZ007-009-010-012-212315-
SMYTH VA-BLAND VA-TAZEWELL VA-WYTHE VA-
629 PM EDT WED AUG 21 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHERN SMYTH COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN BLAND COUNTY IN SOUTHWEST VIRGINIA...
  EASTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...
  NORTHWESTERN WYTHE COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 715 PM EDT

* AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR BROADFORD...MOVING TO THE NORTHEAST AT
  20 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  BURKES GARDEN...
  TAZEWELL...
  CERES...
  ASBERRYS...
  AND TIPTOP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3682 8159 3696 8175 3724 8139 3701 8117
TIME...MOT...LOC 2226Z 229DEG 18KT 3695 8161

JH
Special weather statement, Aug 21, 6:34 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
634 PM EDT WED AUG 21 2013

VAZ007-WVZ042-043-212330-
TAZEWELL VA-SUMMERS WV-MERCER WV-
634 PM EDT WED AUG 21 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...
  SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA...
  NORTHWESTERN MERCER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 730 PM EDT

* AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF
  R.D. BAILEY LAKE TO GLEN BURKE TO 6 MILES SOUTHWEST OF
  CLEVELAND... MOVING TO THE SOUTHEAST AT 50 MPH. THIS LINE OF
  STORMS WILL CROSS THE REGION BETWEEN 645 AND 715 PM.

* WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  RICHLANDS...
  HINTON...
  CAMP CREEK...
  MATOAKA...
  AND SPANISHBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3715 8190 3720 8176 3724 8174 3720 8168
      3721 8155 3726 8150 3727 8142 3742 8131
      3742 8128 3746 8131 3752 8121 3758 8119
      3760 8108 3763 8108 3768 8100 3769 8090
      3768 8089 3770 8077 3700 8169 3697 8179
TIME...MOT...LOC 2230Z 317DEG 44KT 3749 8179 3718 8189 3690 8225

JH
Special weather statement, Aug 21, 7:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
721 PM EDT WED AUG 21 2013

VAZ009-010-012-220015-
SMYTH VA-BLAND VA-WYTHE VA-
721 PM EDT WED AUG 21 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SMYTH COUNTY IN SOUTHWEST VIRGINIA...
  BLAND COUNTY IN SOUTHWEST VIRGINIA...
  NORTHWESTERN WYTHE COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 815 PM EDT

* AT 717 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BOISSEVAIN TO
  BROADFORD...MOVING TO THE EAST AT 30 MPH.

* WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  WYTHEVILLE...
  BLAND...
  MARION...
  SALTVILLE...
  AND CHILHOWIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3702 8149 3701 8147 3699 8148 3701 8144
      3703 8146 3706 8140 3705 8138 3708 8129
      3712 8127 3724 8100 3699 8098 3665 8162
      3680 8170 3688 8178
TIME...MOT...LOC 2317Z 291DEG 26KT 3732 8144 3696 8167

JH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 12:22 PM EDTSpecial Weather StatementRNKGrayson53 min
Aug 21, 12:34 PM EDTFlash Flood WarningRNKGrayson, Smyth, Wythe6 hr
Aug 21, 1:10 PM EDTAreal Flood AdvisoryRNKSmyth, Tazewell3 hr
Aug 21, 1:53 PM EDTSpecial Weather StatementRNKCity of Radford67 min
Aug 21, 2:13 PM EDTFlash Flood WarningRNKBland, Smyth, Tazewell6 hr
Aug 21, 4:36 PM EDTSpecial Weather StatementRNKBath24 min
Aug 21, 4:42 PM EDTSpecial Weather StatementRNKGrayson33 min
Aug 21, 5:11 PM EDTSpecial Weather StatementRNKGrayson34 min
Aug 21, 5:16 PM EDTSpecial Weather StatementRNKBath44 min
Aug 21, 5:36 PM EDTSpecial Weather StatementRNKBath39 min
Aug 21, 6:21 PM EDTSpecial Weather StatementRNKBath39 min
Aug 21, 6:29 PM EDTSpecial Weather StatementRNKTazewell46 min
Aug 21, 6:34 PM EDTSpecial Weather StatementRNKTazewell56 min
Aug 21, 6:48 PM EDTSevere Thunderstorm WarningRNKBland, Tazewell57 min
Aug 21, 6:54 PM EDTAreal Flood AdvisoryRNKSmyth, Tazewell3 hr
Aug 21, 7:45 PM EDTSpecial Weather StatementRNKPulaski45 min
Aug 21, 3:58 PM EDTSpecial Weather StatementRNKCaswell32 min
Aug 21, 4:48 PM EDTSpecial Weather StatementRNKRockingham42 min
Aug 21, 2:32 PM EDTSpecial Weather StatementRNKGreenbrier58 min
Aug 21, 5:06 PM EDTSpecial Weather StatementRNKGreenbrier39 min
Aug 21, 5:33 PM EDTFlash Flood WarningRNKGreenbrier4 hr
Aug 21, 5:43 PM EDTSpecial Weather StatementRNKGreenbrier32 min

Nearby

Special Weather Statements in Virginia, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.